Algebra & Number Theory

Generalized Heegner cycles at Eisenstein primes and the Katz $p$-adic $L$-function

Daniel Kriz

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider normalized newforms f Sk(Γ0(N),εf) whose nonconstant term Fourier coefficients are congruent to those of an Eisenstein series modulo some prime ideal above a rational prime p. In this situation, we establish a congruence between the anticyclotomic p-adic L-function of Bertolini, Darmon, and Prasanna and the Katz two-variable p-adic L-function. From this we derive congruences between images under the p-adic Abel–Jacobi map of certain generalized Heegner cycles attached to f and special values of the Katz p-adic L-function.

Our results apply to newforms associated with elliptic curves E whose mod-p Galois representations E[p] are reducible at a good prime p. As a consequence, we show the following: if K is an imaginary quadratic field satisfying the Heegner hypothesis with respect to E and in which p splits, and if the bad primes of E satisfy certain congruence conditions modp and p does not divide certain Bernoulli numbers, then the Heegner point PE(K) is nontorsion, implying, in particular, that rankE(K) = 1. From this we show that if E is semistable with reducible mod-3 Galois representation, then a positive proportion of real quadratic twists of E have rank 1 and a positive proportion of imaginary quadratic twists of E have rank 0.

Article information

Source
Algebra Number Theory, Volume 10, Number 2 (2016), 309-374.

Dates
Received: 10 December 2014
Revised: 12 December 2015
Accepted: 15 December 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842481

Digital Object Identifier
doi:10.2140/ant.2016.10.309

Mathematical Reviews number (MathSciNet)
MR3477744

Zentralblatt MATH identifier
06561467

Subjects
Primary: 11G40: $L$-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture [See also 14G10]
Secondary: 11G05: Elliptic curves over global fields [See also 14H52] 11G15: Complex multiplication and moduli of abelian varieties [See also 14K22] 11G35: Varieties over global fields [See also 14G25]

Keywords
Heegner cycles $p$-adic Abel–Jacobi map Katz $p$-adic $L$-function Beilinson–Bloch conjecture Goldfeld's conjecture

Citation

Kriz, Daniel. Generalized Heegner cycles at Eisenstein primes and the Katz $p$-adic $L$-function. Algebra Number Theory 10 (2016), no. 2, 309--374. doi:10.2140/ant.2016.10.309. https://projecteuclid.org/euclid.ant/1510842481


Export citation

References

  • A. O. L. Atkin and J. Lehner, “Hecke operators on $\Gamma \sb{0}(m)$”, Math. Ann. 185 (1970), 134–160.
  • N. Balsam, “The parity of analytic ranks among quadratic twists of elliptic curves over number fields”, preprint, 2014.
  • M. Bertolini and H. Darmon, “Iwasawa's main conjecture for elliptic curves over anticyclotomic $\mathbb Z\sb p$-extensions”, Ann. of Math. $(2)$ 162:1 (2005), 1–64.
  • M. Bertolini, H. Darmon, and K. Prasanna, “Generalized Heegner cycles and $p$-adic Rankin $L$-series”, Duke Math. J. 162:6 (2013), 1033–1148.
  • M. Bertolini, H. Darmon, and K. Prasanna, “p-adic L-functions and the coniveau filtration on Chow groups”, J. Reine Angew. Math. (online publication April 2015), 1–66.
  • N. Billerey and R. Menares, “On the modularity of reducible mod $l$ Galois representations”, preprint, 2013.
  • H. Davenport and H. Heilbronn, “On the density of discriminants of cubic fields, II”, Proc. Roy. Soc. London Ser. A 322:1551 (1971), 405–420.
  • P. Deligne, “Formes modulaires et représentations $l$-adiques”, pp. [exposé] no. 355, 139–172 in Séminaire Bourbaki 1968/69, Lecture Notes in Math. 175, Springer, Berlin, 1971.
  • P. Deligne and J.-P. Serre, “Formes modulaires de poids $1$”, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507–530.
  • C. Deninger, “Higher regulators and Hecke $L$-series of imaginary quadratic fields, II”, Ann. of Math. $(2)$ 132:1 (1990), 131–158.
  • J. Diamond, “On the values of $p$-adic $L$-functions at positive integers”, Acta Arith. 35:3 (1979), 223–237.
  • F. Diamond and J. Shurman, A first course in modular forms, Graduate Texts in Mathematics 228, Springer, New York, 2005.
  • T. Dokchitser, “Notes on the parity conjecture”, pp. 201–249 in Elliptic curves, Hilbert modular forms and Galois deformations, edited by H. Darmon et al., Birkhäuser/Springer, Basel, 2013.
  • T. Geisser, “$p$-adic $K$-theory of Hecke characters of imaginary quadratic fields and an analogue of Beilinson's conjectures”, Duke Math. J. 86:2 (1997), 197–238.
  • S. S. Gelbart, Automorphic forms on adèle groups, Annals of Mathematics Studies 83, Princeton University Press, Princeton, N.J., University of Tokyo Press, Tokyo, 1975.
  • F. Q. Gouvêa, Arithmetic of $p$-adic modular forms, Lecture Notes in Mathematics 1304, Springer, Berlin, 1988.
  • B. H. Gross, “On the factorization of $p$-adic $L$-series”, Invent. Math. 57:1 (1980), 83–95.
  • B. H. Gross, “A tameness criterion for Galois representations associated to modular forms (mod $p$)”, Duke Math. J. 61:2 (1990), 445–517.
  • R. Harron and A. Snowden, “Counting elliptic curves with prescribed torsion”, J. Reine Angew. Math. (online publication January 2015), 1–20.
  • H. Hida and J. Tilouine, “Anti-cyclotomic Katz $p$-adic $L$-functions and congruence modules”, Ann. Sci. École Norm. Sup. $(4)$ 26:2 (1993), 189–259.
  • N. M. Katz, “$p$-adic interpolation of real analytic Eisenstein series”, Ann. of Math. $(2)$ 104:3 (1976), 459–571.
  • N. M. Katz, “$p$-adic $L$-functions for CM fields”, Invent. Math. 49:3 (1978), 199–297.
  • V. A. Kolyvagin, “Euler systems”, pp. 435–483 in The Grothendieck Festschrift, vol. II, edited by P. Cartier et al., Progr. Math. 87, Birkhäuser, Boston, 1990.
  • Z. K. Li, “Quadratic twists of elliptic curves with 3-Selmer rank 1”, Int. J. Number Theory 10:5 (2014), 1191–1217.
  • Y. Liu, S. Zhang, and W. Zhang, “On $p$-adic Waldspurger Formula”, preprint, 2014, hook https://web.math.princeton.edu/~shouwu/publications/Coleman.pdf \posturlhook.
  • D. Loeffler and J. Weinstein, “On the computation of local components of a newform”, Math. Comp. 81:278 (2012), 1179–1200.
  • B. Mazur, “Rational isogenies of prime degree”, Invent. Math. 44:2 (1978), 129–162.
  • B. Mazur, “On the arithmetic of special values of $L$ functions”, Invent. Math. 55:3 (1979), 207–240.
  • J. Nakagawa and K. Horie, “Elliptic curves with no rational points”, Proc. Amer. Math. Soc. 104:1 (1988), 20–24.
  • G. Robert, Unités elliptiques, Société Mathématique de France, Paris, 1973.
  • A. J. Scholl, “Motives for modular forms”, Invent. Math. 100:2 (1990), 419–430.
  • J.-P. Serre, “Propriétés galoisiennes des points d'ordre fini des courbes elliptiques”, Invent. Math. 15:4 (1972), 259–331.
  • J.-P. Serre, “Congruences et formes modulaires (d'après H. P. F. Swinnerton-Dyer)”, pp. [exposé] no. 416, 319–338 in Séminaire Bourbaki, 1971/1972, Lecture Notes in Math. 317, Springer, Berlin, 1973.
  • J. H. Silverman, The arithmetic of elliptic curves, 2nd ed., Graduate Texts in Mathematics 106, Springer, Dordrecht, 2009.
  • H. M. Stark, “Class fields and modular forms of weight one”, pp. 277–287. Lecture Notes in Math., Vol. 601 in Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, 1976), edited by J.-P. Serre and D. B. Zagier, Springer, Berlin, 1977.
  • H. Taya, “Iwasawa invariants and class numbers of quadratic fields for the prime $3$”, Proc. Amer. Math. Soc. 128:5 (2000), 1285–1292.
  • V. Vatsal, “Canonical periods and congruence formulae”, Duke Math. J. 98:2 (1999), 397–419.
  • L. C. Washington, Introduction to cyclotomic fields, 2nd ed., Graduate Texts in Mathematics 83, Springer, New York, 1997.
  • H. Yoo, “Nonoptimal levels of a reducible mod $l$ modular representation”, preprint, 2015.